Johns Hopkins logo

Health Newsfeed

STATIN SIDE EFFECTS

ANCHOR LEAD:  THERE ARE A HOST OF SIDE EFFECTS THAT MAY OCCUR BECAUSE OF STATIN USE, ELIZABETH TRACEY REPORTS

Statin medications can significantly reduce the risk of heart attack and stroke in people who need them, but now a huge study in the British Medical Journal suggests that kidney and liver problems, and surprisingly, risk of cataract, may occur with statin use.  Erin Michos, a cardiologist at Johns Hopkins, says here’s what she tells her patients.

MICHOS:  This medicine is likely to reduce your risk of heart attack and stroke and we have good evidence for that but we have to watch your kidney tests and your liver tests and most patients understand that and they know that liver failure and kidney failure can usually be picked up by routine blood tests, if we’re following it closely we can stop these in time for it to be predominantly reversible.  Now cataracts wasn’t something I mentioned to my patients before and I will certainly counsel them in the future and look into it.  It possibly may be a chance finding.   :31

Michos says the risk/benefit analysis still tilts toward statin use when indicated.  At Johns Hopkins, I’m Elizabeth Tracey.


Search Health NewsFeed

-----------------------------------------
Health NewsFeed Home | Hopkins Medicine Home